Iowa, 2002

Tornado in Iowa, April 27, 2002

April 27, 2002 · NWS OAX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 27, 2:25 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 27, 2:25 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
325 PM CDT SAT APR 27 2002

FORECAST CHALLENGE BEYOND SHORT TERM IS A SERIES OF SYSTEMS OUT OF
BOTH BRANCHES OF FLOW.  MAIN SYSTEM SEEMS TO BE TIMED FOR WED.

IN THE SHORT TERM...VERY FAST MOVING LOW WILL PRODUCE MAIN SEVERE
THREAT THE REST OF THE AFTN INTO EARLY EVE.  GOOD SETUP FOR MINI
SUPERCELLS WITH THIN WEDGE OF WARM MOIST AIR JUST AHEAD OF SFC
LOW WHILE COLD AIR PUNCHES IN AT 700 MB BENEATH LOW TROP.

AFTER SYSTEM MOVES THROUGH...WINDS PICK UP FOR A WHILE WITH SOME LIGHT
RAIN WRAPPING AROUND THRU NRN AND CENTRAL COUNTIES.  RAINFALL SO FAR
1 TO 2 INCHES MANY LOCATIONS...BUT PRESENT SYSTEMS MOVING SO FAST
THAT FLASH FLOOD THREAT IS NOT WORTH MENTIONING.

LATER TONIGHT STRATOCU WRAPAROUND WILL CONTINUE THROUGH MOST OF THE
AREA...BUT EXPECT IT TO BREAK UP EARLY SUNDAY AS ANTICYCLONIC FLOW
TAKES OVER.

NEXT SYSTEM IS A FAIRLY WEAK LOOKING WAVE...BUT IT GENERATES
IMPRESSIVE LIFT IN THE MID LEVELS OF ETA IN PARTICULAR.  WORTH A
SLIGHT CHC OF SHOWERS LATE SUN NIGHT AND MON MORNING.

NEXT SYSTEM APPROACHES LATER TUE INTO WED.  THIS ONE LOOKS MORE
IMPRESSIVE AND SHOULD BE TAPPING GULF MOISTURE.  MODELS DISAGREE ON
STORM TRACK...BUT BEST CONSENSUS APPEARS TO BE ACROSS KS.  KEPT
POPS HIGH AND TEMPS COOL.

LATER IN THE EXTENDED...CONDITIONS APPEAR TO BE DRY AS THE AREA STARTS
OUT UNDER HIGH PRESSURE THEN GETS INTO RETURN FLOW BY SAT...BUT REMAINS
WELL AWAY FROM THE STORM TRACK THROUGHOUT.  WENT WITH TOP AND EAX FOR
A DRY FORECAST.

125 AM CDT SAT APR 27 2002

FORECAST CHALLENGES -- SEVERE WEATHER POTENTIAL TODAY

SYNOPSIS -- LATEST REGIONAL 88D REFLECTIVITY MOSAIC/IR IMAGERY SHOWS
INCREASING CONVECTIVE ACTIVITY FROM S-CNTRL NEB TO ERN KS.  THESE
STORMS ARE FORMING IN A ZONE OF INTENSE WARM ADVECTION/ISENTROPIC
LIFT AND ON THE NOSE OF INCREASING 850 MB MOISTURE, PER OUN 27/00Z
SOUNDING AND 27/03Z RUCII DATA.  AT THE SURFACE, A DEEPENING LOW WAS
SITUATED OVER NERN NM AT 06Z, WITH THE PRIMARY WARM FRONT STILL WELL
TO OUR S, OVER N-CNTRL TX.

FORECAST -- SEVERE WEATHER POTENTIAL IN THE NEXT 2-4 HOURS AND THEN
AGAIN THIS AFTERNOON ARE THE MAIN CONCERNS.  THE ETA AND AVN ARE NOW
IN FAIRLY GOOD AGREEMENT ON THE MASS FIELDS THROUGH THE FIRST 24
HOURS.  IN THE SHORT TERM, CONTINUED MOIST/THERMAL ADVECTION IN THE
LOW LEVELS WILL INCREASE CHANCES OF ELEVATED SEVERE CONVECTION EARLY
THIS MORNING.  27/03Z RUCII FORECAST SOUNDINGS FOR SERN NEB SHOW
MUCAPE VALUES INCREASING TO AROUND 1000 J/KG BY 09Z WITH SUFFICIENT
SHEAR THROUGH THIS BUOYANT LAYER TO SUPPORT ELEVATED MESOCYCLONES.

THEN, ATTENTION TURNS TO THE INTENSE MID-LEVEL SHORTWAVE CURRENTLY
OVER NM AS OF 06Z.  THIS FEATURE WILL RAPIDLY EJECT NEWD TODAY WITH
A POTENT SURFACE CYCLONE MOVING FROM N-CNTRL KS/S-CNTRL NEB INTO
SWRN IA BY 28/00Z.  THE AMOUNT OF SEVERE WEATHER IN OUR CWA TODAY
WILL BE CONTINGENT ON TWO FACTORS:  1)  THE AMOUNT OF QUALITY
MOISTURE RETURN, AND 2) THE DEGREE OF AIRMASS MODIFICATION AHEAD OF
THE SURFACE LOW.  06Z METAR DATA SUGGESTS 1) MAY BE THE MOST
PROBLEMATIC AS THE GOOD SURFACE DEWPOINTS (I.E. 55-65) ARE STILL
OVER TX.  EVEN WITH INTENSE CYCLOGENESIS, THIS MOISTURE WILL LIKELY
NOT MAKE IT, ESPECIALLY GIVEN OUR SURFACE TRAJECTORIES (SE).  THUS,
THE BEST CHANCES FOR 50S DEWPOINTS WILL NOT BE ADVECTIVE, BUT FROM
AIRMASS SATURATION DUE TO THE ONGOING CONVECTION.  THIS LEADS TO
2).  HOW MUCH AIRMASS RECOVERY WILL OCCUR AHEAD OF THE SURFACE LOW?
BOTH THE ETA AND AVN INDICATE AN IMPRESSIVE DRY SLOT MOVING INTO
SERN NEB/SWRN IA BY 18Z, SO IT APPEARS SOME DESTABILIZATION IS
POSSIBLE.  GIVEN THE DYNAMICS OF THE SYSTEM, ONLY 500-1000 J/KG WILL
LIKELY BE NECESSARY TO INITIATE SURFACE-BASED CONVECTION.  LOW LCL
HEIGHTS AND HIGH 0-1 KM SRH/SHEAR VALUES NE OF THE SURFACE LOW,
SUGGEST GOOD LOW-TOPPED TORNADIC SUPERCELL POTENTIAL *IF* CONVECTION
CAN INITIATE IN OUR CWA.  WE WILL HIT THIS SCENARIO RATHER HARD
ACROSS OUR SERN ZONES IN THE HWO.

THIS SYSTEM WILL RAPIDLY MOVE TO THE E TONIGHT, WITH SOME LINGERING
PRECIPITATION THIS EVENING.  BOTH THE AVN/ECMWF INDICATE THE NEXT
CHANCE OF PRECIPITATION WILL OCCUR ALONG AND TO THE N OF A FRONTAL
BOUNDARY THAT WILL BE SLOWLY SAGGING THROUGH THE AREA TUESDAY
NIGHT/WEDNESDAY.  OTHERWISE, GUIDANCE TEMPERATURES LOOKS REASONABLE
ON HIGHS/LOWS.

MEAD

IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE
E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT
402 359-5166.

.OMA...NONE.
POLLACK

In the hours before

Special weather statement, Apr 27, 11:43 AM CST, 3 hours 58 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-271700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1243 PM CDT SAT APR 27 2002

STORM SPOTTERS OVER EAST CENTRAL AND SOUTHEAST NEBRASKA...AS
WELL AS SOUTHWEST IOWA SHOULD PREPARE TO BE DEPLOYED THIS
AFTERNOON.

THERE IS A GOOD POSSIBILITY THAT SEVERE THUNDERSTORMS WILL
DEVELOP AFTER 130 PM OVER SOUTHEAST NEBRASKA...WITH THE
POTENTIAL FOR TORNADOES AND LARGE HAIL.  THESE STORMS WILL
RAPIDLY SPREAD INTO EAST CENTRAL NEBRASKA AND SOUTHWEST IOWA
BY LATE AFTERNOON OR EARLY EVENING.

AN INTENSE LOW PRESSURE SYSTEM AND UPPER AIR DISTURBANCE...WILL
MOVE JUST NORTH OF THE KANSAS BORDER FROM SOUTH CENTRAL ACROSS
SOUTHEAST NEBRASKA THIS AFTERNOON...AND NEAR THE IOWA AND
MISSOURI BORDER THIS EVENING.  THERE IS A POTENTIAL FOR TORNADOES

TO DEVELOP NEAR THE TRACK OF THE LOW PRESSURE SYSTEM.  THE AREA
OF GREATEST DANGER FOR TORNADOES APPEARS TO BE ALONG AND SOUTH
OF A LINE FROM SEWARD TO LOUISVILLE AND RED OAK IOWA.  FURTHER
NORTH...THERE IS A CHANCE OF SEVERE THUNDERSTORMS CONTAINING
LARGE HAIL.  THE AREA ALONG THE PLATTE RIVER AND FROM OMAHA
EASTWARD INTO IOWA APPEARS TO BE IN LESS DANGER OF TORNADO
DEVELOPMENT...SINCE A STRONG INVERSION IS EXPECTED TO PERSIST
NEAR THE SURFACE.

THERE IS A LESSER CHANCE OF LARGE HAIL IN NORTHEAST NEBRASKA...
ESPECIALLY NEAR THE SOUTH DAKOTA BORDER.  IN THIS AREA...
INSTABILITY WILL PROBABLY BE TOO WEAK TO SUPPORT SEVERE
THUNDERSTORM DEVELOPMENT.

THIS STORM SYSTEM WILL RAPIDLY MOVE EAST AWAY FROM THE AREA
OVERNIGHT...WITH NO HAZARDOUS WEATHER EXPECTED THROUGH MONDAY.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION...IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

POLLACK
Special weather statement, Apr 27, 3:17 PM CST, 24 minutes before
NEZ042-050-065-066-078-088-089-272145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
417 PM CDT SAT APR 27 2002

TORNADO WATCH NUMBER 156 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN EASTERN NEBRASKA...

PLATTER...BUTLER...SEWARD...SALINE...JEFFERSON...LANCASTER...
AND GAGE.

THE THREAT OF DANGEROUS THUNDERSTORMS HAS SHIFTED NORTH AND EAST
AWAY FROM THESE COUNTIES.

JP

The radar

The Omaha radar (KOAX), 76 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Fremont

When
April 27, 3:41 PM CST
Where
Fremont County, 2 mi NW of Percival
Rating
F0
Path width
20 yd
Reported by
STORM CHASER
Coordinates
40.767, -95.833

A brief tornado touchdown was reported by a storm chaser.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyThe tornado archive for Iowa, 2002Warnings in Iowa, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292068.